Are my symptoms due to reduced dose, peri-menopause or something more sinister

About 18 months ago my consultant reduced my thyroxine from 200mg a day to 150. This was due he said to my age, I am now 48, and concerns about how a high dose could impact on me during menopause. I had a total thyroid removal over 10 years ago following the discovery of a follicular carcinoma in one side. Following that I was on 200per day and have never had any problems, until the last 18months or so.

Due to my age I had started to put new symptoms and issues down to peri-menopause. But following an incident the other day I am seriously concerned that I have something like early onset diementia or MS. Sounds dramatic I know, but following full blood and thyroid level check at GP all is normal, apart from a low vitamin D (17) and low calcium.

Symptoms are as follows:

Extreme fatigue, sometime out of nowhere, to the point I have to sleep in the afternoon

Brain fog, sometimes I just cannot function, get the words out, concentrate or deal with even minor everyday 'stress'

Appalling memory, complete blanks at times

Feeling really low, perhaps even anxious

Low grade, frontal lobe, dull pressure headaches (once for ten consecutive days)

Spacey feeling, not sure how to describe it, just kind of not there

difficulty focusing /concentratingwhen driving

No idea if this is linked, but for a few weeks now on my left side it feels like I have trapped a nerve from my neck, into my arm and buttock, right down into my foot. I get numbers in buttock and tingling into my little finger and an aching/weakness in my thumb, and some mild numbness in foot.

Then the other day I went into Harrods for the first time ever, and I have no idea what happened, but I almost instantly felt nauseous, dizzy and disorientated. That feeling stayed with me for four days. Felt sea sick, couldn't even scroll on phone or iPad , or even look at a scrolling menu on TV. Being a passenger in car almost made me feel motion sick - and that never happens to me. Also had a pressure headache throughout,

I also thought I had a mild panic attack the other week whilst in a shopping centre . My heart started beating fast for no reason, which made me breathless, so I tried to take some deep breaths, but that made me lightheaded and my legs went to jelly.

I don't know what to make of all this, if I'm losing my mind, if this is something sinister, or if it is simply that my thyroxine dose is too low

Any thoughts or reassurance gratefully received

8 Replies

oldestnewest
  • Well, it seems logical the dose change might be an issue. Do you have your last test results? And were you tested 6-8wks after the dose reduction?

    Tbh, the 'high dose' thing is a red herring. You need as much levo as you need. If your t3/t4 were high they might think your dose was a bit too high, but just to reduce it because it doesn't fit into whatever the doctor thinks is a normal dose (and 'concerns about how a high dose could impact on me during menopause' - ?? - wth?) is kind of unscientific.

  • I am not medically qualified but I think if you've no thyroid gland at all and your Endo reduced your dose by 50mcg due to your 'age' I think that's the problem.

    First of all for someone with no thyroid gland due to cancer should, as far as I know always have a suppressed TSH. Personally, my view is that anyone with no thyroid gland should have a combination dose, i.e. T4/T3.

    Just recently our researchers provided proof that T4/T3 can be necessary:-

    healthunlocked.com/thyroidu...

    T3 is the only active hormone in our body. T4 is inactive and has to convert to sufficient T3 but doesn't always (particularly if he reduced T4 by 50mcg). Nothing in our body can work efficiently if low on hormones, heart for instance, brain (which contains the most T3 receptor cells etc).

    Rarely is a Free T3 done. It is usually TSH and T4 alone. Please get a Free T4 and Free T3 blood test.

    The blood test should be the earliest possible and fasting (you can drink water). Also allow about 24 hours since your last dose and the test and take it afterwards.

    Levo should be taken first thing with one full glass of water and wait about an hour before eating. Some prefer a bedtime dose - in that case you should last have eaten about 3 hours previously. Food interferes with the uptake.

    We also have recommended labs and you get a small discount as does the main website Thyroiduk.org.uk which helps towards running the office.

    (I am not medically qualified and have hypothyroidism which was undiagnosed/unmedicated but I am well now on T3 only).

  • I forgot to say always get a print-out of your test results with the ranges, and while you're at it ask for B12, Vit D, iron, ferritin and folate if you've not had them recently.

    Post your results on a new post for comments. This excerpt is from Thyroiduk.org.uk:

  • I couldn't edit my last last comment in order to put in the following. It wouldn't allow me to!

    FT3 = FREE T3

    T4 converts to T3 and is the only thyroid hormone actually used by the body's cells.

    The approx. reference range for Free T3 is 4 to 8.3

    We at Thyroid UK believe that you need to know your Free T3 level too because this will often show low if you are not converting, and high if you have blocked receptor cells. Even if you are converting, the body needs the extra T3 that a normal thyroid produces. There has been some research to show that people feel better on a mixture of Thyroxine (T4) and Triiodothyronine (T3). Effects of Thyroxine as Compared with Thyroxine plus Triiodothyronine in patients with hypothyroidism – The New England Journal of Medicine Feb.11, 99 Vol. 340. (Click here for this article).

    thyroiduk.org.uk/tuk/testin...

    If we've to get well we have to do as you're doing and all of us on this forum, research, read and learn. We shouldn't have to but we've no option. :)

  • too low a dose is likely BUT whats your cookware made of bdcause a huge raft of those symptoms are typical of the use of aluminium or non stick coated aluminium or foil or slow cookers,george foreman grills etc heat aluminium and its effects go through everything and affect the food and you

  • Go back on your previous dose you are suffering. ALL the symptoms I has when under medicated the go put me on anti depressants but I swear I wasn't depressed , also check B12 , deficiency in this can lead to nerve tingling in hands etc and Brain fog etc and is common is peri menopause

  • A lot of those symptoms can be due to adrenals struggling also just to complicate things if you are menopausal this causes pressure on the adrenals as they try to keep everything in balance and if your not optimised with thyroid treatment this causes significant strain on the adrenals and the symptoms you describe could be because of this. Stop the thyroid madness has a good section on adrenals and thyroid issues as does Dr peatfield book for further information.

  • Thank you all for you comments. I have an appointment with GP on Monday and will ask for those blood tests and will lost the results.

You may also like...